Kansas, 2011

Tornadoes and Flash Flooding in Kansas, June 20, 2011

June 20, 2011 · NWS GLD · 25 events in 7 counties and zones

A strong, slow-moving low pressure system moved across northwest Kansas during the afternoon, resulting in over a dozen tornadoes, some strong and long-lived. The strongest tornadoes occurred over Graham and Norton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong, slow-moving low pressure system moved across northwest Kansas during the afternoon, resulting in over a dozen tornadoes, some strong and long-lived. The strongest tornadoes occurred over Graham and Norton counties. Other reports of baseball sized hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 7:55 AM CST, 4 hours earlier.

Area forecast discussion, Jun 20, 7:55 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
755 AM MDT MON JUN 20 2011

.UPDATE...
753 AM MDT MON JUN 20 2011

UPDATED FORECAST FOR THIS MORNING AND THE EARLY AFTERNOON FOR
SEVERE THUNDERSTORM WATCH NUMBER 522. THIS WATCH RUNS FROM 7 AM
UNTIL 2 PM MDT.

JTL
&&

.DISCUSSION...
241 AM MDT MON JUN 20 2011

0345Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH SLOWLY MOVING TO
THE EAST ACROSS THE FOUR CORNERS AREA...WITH RUC PV ANALYSIS
INDICATING DYNAMIC TROPOPAUSE PRESSURES HIGHER THAN H45 AT THE BASE
OF THE TROUGH. AT THE SFC..FRONTAL ZONE WAS DRAPED ACROSS SOUTHERN
CWA...WITH WESTERN HALF GRADUALLY ADVANCING TO THE SOUTH AS A COLD
FRONT.

THUNDERSTORM THREATS...PRECIP CHANCES AND AMOUNTS AND STRONG WIND POTENTIAL
FOR TODAY AND TONIGHT WILL BE PRIMARY FORECAST CONCERNS FOR THE
PERIOD.

TODAY/TONIGHT...AFOREMENTIONED STRONG H5 TROUGH WILL MOVE ACROSS THE CWA
THROUGH THE DAY...PROVIDING FAIRLY WIDESPREAD FORCING FOR ASCENT
ACROSS MUCH OF THE AREA THROUGH THE DAY. THINK THERE WILL BE TWO
MAIN AREAS FOR PRECIPITATION DEVELOPMENT DURING THE DAY...ONE ACROSS
THE WEST ALONG BACK HALF OF THE SYSTEM WHERE LOW LEVEL
FRONTOGENESIS...DIV Q FORCING FOR ASCENT AND PV ADVECTION WILL BE
MAXIMIZED. THE SECOND WILL BE ALONG SFC FRONTAL ZONE AND SFC LOW.
THIS SECOND AREA MAY TAKE A BIT LONGER TO GET GOING AS VERY WARM
AIR MASS OBSERVED AT DDC WILL SHIFT NORTH AHEAD OF THE LOW DURING THE
MORNING AND MAY PROVIDE ENOUGH CINH TO LIMIT ANY DEVELOPMENT DURING
THE MORNING HOURS...BUT AS H5 LOW SHIFTS EAST AND TEMPS ALOFT COOL
EXPECT TO SEE THUNDERSTORMS DEVELOP ALONG SFC FRONT AS WELL. GIVEN
THE POTENTIAL INSTABILITY AND STRONG SPEED SHEAR ASSOCIATED WITH
TROUGH WOULD NOT BE SURPRISED TO SEE SOME ORGANIZED/SEVERE STORMS
DEVELOP IN THIS AREA AND WILL HAVE TO KEEP AN EYE ON THINGS. ALONG
WITH THE THREAT FOR SEVERE WEATHER...WITH A FAIRLY PROLONGED PERIOD
OF FORCING ON BACKSIDE OF SYSTEM...PWS OVER 1.25 AND MIXING RATIOS
IN EXCESS OF 10 G/KG ADVECTING AROUND SYSTEM AND FEEDING INTO AREA
OF STRONG LOW LEVEL FRONTOGENESIS...THINK SOME LOCALLY HEAVY RAINFALL
DEFINITELY POSSIBLE AND WITH OVERNIGHT HEAVY RAIN HAVING OCCURRED IN
THE NORTHERN CWA...THINK THERE MAY BE A FLOODING THREAT TODAY. WHILE
NEW NAM AND RUC SEEM TO BE SHIFTING THE FOCUS FURTHER EAST...AM
GOING TO STICK WITH MORE WESTERLY SOLUTIONS WHICH HAS STRONG SUPPORT
FROM ENSEMBLE DATA. WHILE HEAVY PRECIP AMOUNTS POSSIBLE ACROSS A
DECENT PORTION OF THE AREA...WILL LIMIT FLASH FLOOD WATCH TO AREA
WHERE ENSEMBLES SUGGEST HEAVIEST PRECIP MOST LIKELY...AND ACROSS
NORTHERN CWA WHERE SOME AREAS RECEIVED HEAVY RAIN THE NIGHT BEFORE.
WINDS WILL ALSO BE A MAJOR CONCERN...ESPECIALLY IN THE LATE
AFTERNOON AND EVENING AS SFC LOW GRADUALLY LIFTS TO THE NORTH ACROSS
EASTERN CWA...RESULTING IN TIGHT PRESSURE GRADIENT ACROSS THE WEST.
FLOW ALOFT INCREASES TO 40-50KTS IN THE 0-1KM LAYER WITH A AREA OF
60KT AT ABOUT 1KM AGL DURING THE EVENING. GFS A LITTLE WEAKER WITH
WINDS ALOFT BUT STILL SHOWS FAIRLY IMPRESSIVE WINDS ALOFT THROUGH THE
AFTERNOON AND EVENING. GIVEN THE UNUSUALLY STRONG TROUGH THAT WILL
BE MOVING OVER THE AREA...AM CONSIDERING A HIGH WIND HIGHLIGHT OF
SOME SORT. WHILE CONFIDENCE IS HIGH ENOUGH FOR A WATCH...HAVE
CONCERNS THAT WINDS WILL BEGIN BY 20Z ACROSS WESTERN CWA AND WOULD
BE A FIRST PERIOD EVENT WHICH IS OUTSIDE VALID WATCH TIMES. WHILE
MODELS GENERALLY AGREE THAT STRONG TROUGH WILL IMPACT THE AREA
TODAY...SOMEWHAT SURPRISED BY ALL THE LARGE SPREAD IN SOLUTIONS WITH
RESPECT TO SFC LOW POSITION AND RESULTING WIND SPEEDS. WITH FRONT
ALREADY WELL TO THE SOUTH OF CURRENT MODEL SOLUTIONS...CONFIDENCE IN
WARNING POTENTIAL FURTHER LOWERED. CURRENTLY THINK BEST COURSE OF
ACTION WILL BE ISSUING A WIND ADVISORY FOR THE BACK SIDE OF THE
SYSTEM THROUGH TOMORROW NIGHT. COULD MAKE AN ARGUMENT FOR THE WHOLE
AREA...BUT FOR NOW WILL JUST GO WHERE CONFIDENCE IS HIGHEST.

TUESDAY-TUESDAY NIGHT...WHILE GENERAL AGREEMENT OF OPERATIONAL
MODELS IS THAT H5 UPPER LOW WILL BE TO THE EAST OF THE AREA WITH
BULK OF THE ASCENT STAYING TO THE EAST...HOWEVER AM A LITTLE
CONCERNED THAT A SYSTEM THIS STRONG WILL BE A SLOW MOVER...A CONCERN
THAT ALSO SEEMS TO BE SUPPORTED BY THE SREF ENSEMBLE MEMBERS. AS
SUCH...DOES NOT SEEM TO BE OUT OF THE QUESTION FOR A FEW LINGERING
MORNING SHOWERS. HOWEVER AS H5 LOW CONTINUES TO SHIFT TO THE EAST
SUBSIDENCE WILL OVERSPREAD THE AREA BRINGING AN END TO THE PRECIP
THREAT BY THE AFTERNOON. COULD SEE ANOTHER PERIOD OF LOW END
ADVISORY WINDS DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS
WINDS ALOFT REMAIN QUITE STRONG ON THE BACKSIDE OF THE H7 LOW WHICH
WILL BE CENTERED OVER EASTERN NEBRASKA. WITH POTENTIAL FOR HIGH
WINDS IN THE FIRST TWO PERIODS WILL HOLD OFF ISSUING ANYTHING FOR
THIS TIME PERIOD...BUT WILL BE WORTH MONITORING.

WEDNESDAY-THURSDAY...SHORTWAVE RIDGE WILL BUILD OVER THE AREA
THROUGH THE PERIOD. SUBSIDENCE ASSOCIATED WITH FEATURE ALONG WITH
AIR MASS RECOVERING FROM COOLER TEMPS BEHIND DEPARTING TROUGH WILL
LIKELY BRING DRY CONDITIONS TO THE AREA THROUGH THE PERIOD. WITH
HIGH PRESSURE SETTLING OVER THE AREA ON WEDNESDAY THINK KEEPING
TEMPS COOLER THAN NORMAL THE WAY TO GO THROUGH THE DAY. WHILE SFC
HIGH SHIFTS TO THE EAST ON THURSDAY AND H85 TEMPS CLIMB INTO THE
20-25C RANGE...HAVE CONCERNS ABOUT A STRONG WARM UP GIVEN THE LIGHT
EAST SOUTHEASTERLY SFC FLOW. THINK THIS MIGHT HOLD TEMPS BACK A
LITTLE...ESPECIALLY IN THE EAST WHERE AIR WILL BE FLOWING FROM AREA
BEHIND DEPARTING STRONG TROUGH.

JRM
&&

.AVIATION...
505 AM MDT MON JUN 20 2011

FOR THE 12Z TAFS...SUB-VFR CEILINGS ARE EXPECTED TODAY AS A SURFACE
LOW AND COLD FRONT MOVE THROUGH THE REGION. CEILINGS HAVE HAD
TROUBLE DECREASING OR EVEN FORMING OVERNIGHT...AND MODELS GENERALLY
DID NOT HANDLE THE CEILINGS WELL. AS RAINFALL AND THUNDERSTORMS
BECOME MORE WIDESPREAD...STILL EXPECT SUB-VFR CONDITIONS...BUT AS WINDS
INCREASE THE MIXING HEIGHT SHOULD ALSO INCREASE. HAVE BROUGHT
CEILINGS TO MVFR...BUT COULD SEE BRIEF PERIODS OF IFR. WINDS SHOULD
BACK SLIGHTLY BASED ON MOVEMENT OF THE LOW...AND WINDS WILL INCREASE
IN THE AFTERNOON AND EVENING. STILL A POSSIBILITY FOR THUNDERSTORMS
IN THE EVENING...BUT SHOWERS ARE MORE LIKELY.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001.

     WIND ADVISORY FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON TO 6 AM
     MDT /7 AM CDT/ TUESDAY FOR KSZ001-013-014-027>029-041-042.

NE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NEZ079-080.

CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ090.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT TUESDAY FOR
     COZ090>092.

&&
Hazardous weather outlook, Jun 20, 10:41 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON JUN 20 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON JUN 20 2011 /1141 AM CDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING
THE
POTENTIAL FOR WIDESPREAD PRECIPITATION. SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH
POTENTIAL DECREASING IN THE EVENING. LARGE HAIL WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT FORMS. THERE IS ALSO A SMALL
THREAT FOR TORNADOES IN VICINITY OF THE SURFACE LOW...MAINLY EAST
OF A MCCOOK TO GOVE LINE.

LOCALLY HEAVY RAIN FALL IS POSSIBLE THROUGH THE EVENING HOURS AND
MAY CREATE A FEW AREAS OF FLASH FLOODING. AT THIS TIME THE
GREATEST THREAT FOR FLASH FLOODING IS ACROSS THE NORTHWEST
PORTION OF THE AREA...WHERE A FLASH FLOOD WATCH IS IN EFFECT.
STRONG WINDS WILL SPREAD ACROSS MUCH OF THE AREA IN THE AFTERNOON
AND EVENING. WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA THIS
WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

PMM

In the hours before

Local storm report, Jun 20, 9:03 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
903 AM MDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND DMG     13 S SHARON SPRINGS     38.71N 101.74W
06/20/2011                   WALLACE            KS   TRAINED SPOTTER

            TOP OF GRAINBIN BLOWN OFF WITH TIN LYING ALONGSIDE HWY
            27. APPROXIMATELY 5 IRRIGATION PIVOTS BLOWN OVER ALONG
            AND WEST OF HWY 27. TIME ESTIMATED FROM RADAR.

&&

PMURRAY
Special weather statement, Jun 20, 9:53 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
953 AM MDT MON JUN 20 2011

KSZ028-041-042-201645-
GREELEY-LOGAN-WICHITA-
1053 AM CDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS AND WICHITA COUNTY IN WEST CENTRAL
KANSAS...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SELKIRK...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3844 10166 3870 10154 3870 10148 3879 10148
      3867 10113 3834 10138
TIME...MOT...LOC 1553Z 209DEG 25KT 3848 10150

PMURRAY/LOCKHART
Local storm report, Jun 20, 10:29 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     8 S WALLACE             38.80N 101.59W
06/20/2011                   WALLACE            KS   LAW ENFORCEMENT

            OUT-BUILDINGS BLOWN DOWN.

&&

PMURRAY
Local storm report, Jun 20, 10:34 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     13 SSE SHARON SPRINGS   38.72N 101.66W
06/20/2011                   WALLACE            KS   LAW ENFORCEMENT

            EMPTY GRAIN BINS AND POWER POLES BLOWN DOWN. IRRIGATION
            PIVOTS BLOWN OVER. OUT-BUILDINGS BLOWN DOWN AND WINDOWS
            BROKEN FROM HAIL. TIME APPROXIMATED FROM RADAR.

&&

PMURRAY
Special weather statement, Jun 20, 10:47 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT MON JUN 20 2011

KSZ002-003-NEZ080-081-201745-
DECATUR-HITCHCOCK-RAWLINS-RED WILLOW-
1147 AM CDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HERNDON...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4028 10089 4025 10039 3980 10058 3982 10106
TIME...MOT...LOC 1647Z 207DEG 20KT 3991 10082

LOCKHART
Special weather statement, Jun 20, 11:49 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 AM MDT MON JUN 20 2011

NEZ080-081-201845-
HITCHCOCK-RED WILLOW-
1249 PM CDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCCOOK...MOVING NORTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4008 10049 4012 10095 4035 10090 4036 10045
TIME...MOT...LOC 1749Z 193DEG 17KT 4022 10070

LOCKHART

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

17 tornado, 3 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Gove

When
June 20, 11:55 AM CST to 11:58 AM CST
Where
Gove County, 3.41 mi SE of Quinter to 3.11 mi ESE of Quinter
Rating
EF0
Path length
1.1 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
39.037, -100.182

The tornado was observed by the fire chief who stated it was a dusty tornado that remained over open fields.

Tornado, Gove

When
June 20, 12:00 PM CST to 12:06 PM CST
Where
Gove County, 1.93 mi NNE of Quinter to 4.64 mi NNE of Quinter
Rating
EF0
Path length
2.74 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
39.094, -100.213

A second tornado was observed right after the first one. This tornado developed over open fields north of Quinter and dissipated near the Sheridan Wildlife area along the Gove-Sheridan county border. No damage was observed.

Tornado, Graham

When
June 20, 12:12 PM CST to 12:22 PM CST
Where
Graham County, 5.11 mi WNW of St Peter to 5.35 mi SSW of Morland
Rating
EF0
Path length
4.76 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.218, -100.162

Law enforcement reported a tornado over open, rural areas of western Graham county. Times and locations adjusted by radar. No known damage.

Hail, Graham

When
June 20, 12:30 PM CST to 12:40 PM CST
Where
Graham County, Morland
Measured
2.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.350, -100.080

The hail was mostly the size of golf balls, but the largest was baseball sized. The hail lasted for about ten minutes. Windows were broken due to the combination of large hail and strong wind.

Flash Flood, Logan

When
June 20, 12:40 PM CST to 2:40 PM CST
Where
Logan County, 2.82 mi N of Russell Spgs to 6.43 mi S of Monument
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.960, -101.180

Six inches of water was reported flowing across highway 25, three miles north of Russell Springs. Radar estimated rainfall showed a broader area of two to four inches of rain across much of central Logan county during this time.

Tornado, Graham

When
June 20, 12:54 PM CST to 1:06 PM CST
Where
Graham County, 7.91 mi NNW of (Hlc)hill City Muni to 12.97 mi N of (Hlc)hill City Muni
Rating
EF3
Path length
6.44 mi
Path width
600 yd
Continued into
Norton, Ks (GLD)
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
39.490, -99.872

A strong tornado developed just west of U.S. Highway 283 north of Hill City and moved northeast into southern Norton County. The tornado produced extensive damage, including irrigation pivots overturned, utility poles destroyed, and farm implements rolled/tossed nearly 3/4 of a mile. The worst damage occurred in northern Graham County just east of Highway 283. Storm chasers reported at least one satellite tornado rotating around this main tornadic circulation.

Hail, Graham

When
June 20, 12:57 PM CST
Where
Graham County, 8 mi N of Penokee
Measured
2.5 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.466, -99.970

Hail broke windows on the west side of the house.

Thunderstorm Wind, Graham

When
June 20, 12:57 PM CST
Where
Graham County, 8 mi N of Penokee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.466, -99.970

The spotter reported peak winds estimated at 60 mph.

Tornado, Graham

When
June 20, 12:57 PM CST to 12:58 PM CST
Where
Graham County, 10.12 mi NNW of (Hlc)hill City Muni to 9.78 mi NNW of (Hlc)hill City Muni
Rating
EF1
Path length
0.63 mi
Path width
25 yd
Property damage
$500,000
Reported by
Storm Chaser
Coordinates
39.522, -99.879

NWS employee and storm chaser indicated a satellite tornado north and northwest of the main tornado at approximately this time.

Tornado, Graham

When
June 20, 1:04 PM CST to 1:05 PM CST
Where
Graham County, 11.94 mi N of (Hlc)hill City Muni to 11.41 mi N of (Hlc)hill City Muni
Rating
EF1
Path length
0.94 mi
Path width
25 yd
Property damage
$500,000
Reported by
NWS Employee
Coordinates
39.553, -99.827

NWS employee and storm chaser reported a satellite tornado just east of Highway 283 in extreme northern Graham County.

Tornado, Norton

When
June 20, 1:06 PM CST to 1:12 PM CST
Where
Norton County, 3.79 mi SSE of Edmond to 1.71 mi WNW of Densmore
Rating
EF2
Path length
5.43 mi
Path width
600 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.567, -99.804

This large tornado moved from northern Graham County into Norton County, dissipating near Norton County Road E-6 and Highway 9 west of Densmore. The tornado was still producing EF2 damage in Norton County as it destroyed utility poles, grain bins and tree rows. A farmstead suffered significant damage west of Densmore. The roof was heavily damaged, vehicles and farm implements were moved, with grain bins and outbuildings damaged or destroyed.

Tornado, Norton

When
June 20, 1:15 PM CST to 1:18 PM CST
Where
Norton County, 6.73 mi NNW of Densmore to 7.53 mi S of Calvert
Rating
EF0
Path length
1.8 mi
Path width
20 yd
Reported by
Public
Coordinates
39.725, -99.777

Observer located 7 miles south of Norton viewing a tornado to their east. This location agrees with that of a storm chaser who saw a dusty tornado to his south at the same time. There is no known damage.

Tornado, Norton

When
June 20, 1:25 PM CST to 1:32 PM CST
Where
Norton County, 7.57 mi N of Densmore to 7.88 mi NNE of Densmore
Rating
EF3
Path length
3.94 mi
Path width
100 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
39.738, -99.776

Storm survey team located a four-mile track of significant damage along and just south of Road S from Road 6 to Road 10. Major damage occurred to a grove of large cottonwood trees. Nearby, a farmstead received damage to outbuildings, utility poles, with the south-facing wall of the home bowed out as a result of the tornado.

Tornado, Norton

When
June 20, 1:26 PM CST to 1:27 PM CST
Where
Norton County, 7.03 mi S of Calvert
Rating
EF1
Path length
0.25 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.748, -99.758

Four utility poles were broken, and other minor damage occurred nearby, as this brief tornado moved northeast.

Tornado, Norton

When
June 20, 1:30 PM CST to 1:40 PM CST
Where
Norton County, 4.04 mi SSE of Calvert to 2.85 mi SSE of Almena
Rating
EF2
Path length
4 mi
Path width
75 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
39.796, -99.721

A four mile path of storm damage was surveyed southeast of Calvert. A large outbuilding at a residence was completely destroyed, irrigation pivots overturned, utility poles damaged, and the back section of a house was also of heavily damaged.

Tornado, Norton

When
June 20, 1:35 PM CST to 1:40 PM CST
Where
Norton County, 4 mi SE of Almena to 4.07 mi ESE of Almena
Rating
EF0
Path length
1.55 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.839, -99.647

Dusty tornado reported southeast of Almena. No known damage.

Hail, Norton

When
June 20, 1:39 PM CST
Where
Norton County, Norton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -99.880

Tornado, Norton

When
June 20, 1:41 PM CST to 1:51 PM CST
Where
Norton County, 1.44 mi NNE of Almena to 6.02 mi NE of Almena
Rating
EF3
Path length
4.77 mi
Path width
100 yd
Continued into
Phillips, Ks (GID)
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
39.900, -99.693

A strong tornado developed just northeast of Almena and traveled roughly along Highway 383 to the Phillips county line near roads E and 14. (The tornado continued northeast for several miles into Phillips county before dissipating). One residence was completely destroyed, but a mother and her four children amazingly escaped without injury after seeking shelter in the basement. Many other farmsteads suffered significant damage to the residence itself, as well as to outbuildings, irrigation pivots, farm machinery and livestock.

Flash Flood, Wallace

When
June 20, 12:48 PM MST to 4:48 PM MST
Where
Wallace County, 1.28 mi WNW of Sharon Spgs to 16.91 mi SSW of Sharon Spgs Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.890, -101.750

Multiple city and county roads across Wallace county are flooded due to persistent moderate to heavy rainfall. Highway 27 had water running across the road in several places between mile markers 134 and 137. Doppler radar rainfall estimates of four to six inches were common over central and northern parts of the county.

Thunderstorm Wind, Sheridan

When
June 20, 3:26 PM CST
Where
Sheridan County, Angelus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -100.670

The spotter estimated peak winds near 60 mph.

Tornado, Sheridan

When
June 20, 4:27 PM CST to 4:28 PM CST
Where
Sheridan County, 5 mi S of Selden
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.458, -100.570

The tornado was brief and remained over open fields with no known damage.

Flash Flood, Sheridan

When
June 20, 5:15 PM CST to 8:15 PM CST
Where
Sheridan County, 1.4 mi NW of Hoxie to 1.17 mi W of Hoxie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.364, -100.448

Many streets in Hoxie have at least six inches of water flowing over them due to persistent heavy rainfall.

Tornado, Decatur

When
June 20, 5:25 PM CST to 5:27 PM CST
Where
Decatur County, 5 mi NW of Norcatur
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.881, -100.247

The tornado was brief and remained over open fields with no known damage.

Tornado, Norton

When
June 20, 5:44 PM CST to 5:50 PM CST
Where
Norton County, 2.82 mi W of Reager
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.838, -100.152

The tornado was brief and remained over open fields with no known damage. Law enforcement reported two tornadoes occurring at the same time...one about one and a half miles east of Norcatur (this tornado) and another about a mile north of Norcatur.

Tornado, Decatur

When
June 20, 5:45 PM CST to 5:47 PM CST
Where
Decatur County, 1 mi N of Norcatur
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.844, -100.180

The tornado was brief and remained over open fields with no known damage. Law enforcement reported two tornadoes occurring at the same time...one about one and a half miles east of Norcatur, and another about a mile north of Norcatur (this tornado).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326450, 326454, 326478, 326360, 326381, 326534, 326361, 326362, 326552, 326554, 326546, 327291, 327296, 327346, 327354, 327357, 326363, 327315, 326403, 326365, 327317, 326412, 327321, 327336, 327339.